Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 51, NWS State College, PA
NWS State College, PA issued this flash flood warning at Nov 19, 2003, 1:35 PM EST for 4 counties in Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 19, 2003, 1:35 PM EST (18:35 UTC)
- Expired
- Nov 19, 2003, 5:30 PM EST
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Clinton County, PA, Lycoming County, PA, Potter County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 81 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 380 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 191836
FFWCTP
PAC035-081-105-117-192230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 PM EST WED NOV 19 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA
POTTER COUNTY IN NORTH CENTRAL PENNSYLVANIA
CLINTON COUNTY IN NORTH CENTRAL PENNSYLVANIA
LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 530 PM EST.
* AT 133 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN CONTINUING OVER THE REGION.
HEAVY RAIN ASSOCIATED WITH AN APPROACHING COLD FRONT HAS ALREADY
PRODUCED OVER 1 INCH OF RAIN IN MUCH OF THE AREA. ADDITIONAL HEAVY
RAIN WILL BRING STORM TOTALS TO BETWEEN 2 AND 3 INCHES. RUNOFF FROM
THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING IN
TIOGA...POTTER...CINTON AND LYCOMING COUNTIES. THE HEAVIEST RAIN
WILL FALL ACROSS THE REGION THROUGH 4 PM.
MANY SMALL STREAMS AND CREEKS ARE RISING RAPIDLY...AND WILL SOON
OVERFLOW THEIR BANKS. SIGNIFICANT STREET FLOODING IS ALSO LIKELY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
DO NOT LET YOUR CHILDREN PLAY NEAR DRAINAGE DITCHES...STORM SEWERS OR
STREAMS.
$$
LAT...LON 4198 7820 4198 7695 4145 7685 4126 7648
4099 7754 4112 7780 4124 7808 4145 7798What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 1:15 PM EST, 20 minutes earlier.
Area forecast discussion, Nov 19, 1:15 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 115 PM EST WED NOV 19 2003 .UPDATE... UPDATED FOR TORNADO WATCH. RXR && .PREV DISCUSSION... DAY CREW CONSENSUS DECIDED IT WAS TIME TO ISSUE A FLOOD WATCH FOR THE CWA...SO WILL UPDATE ZFP TO ADD APPROPRIATE HEADLINE. PRECIP TOTALS ALREADY OVER AN INCH IN PORTIONS OF THE WEST WITH COUNTIES JUST WEST OF CWA UNDER FLASH FLOOD WARNINGS. FOR NOW HAVE REGION COVERED WITH AN URBAN AND POOR DRAINAGE FLOODING STATEMENT...BUT ANTICIPATE AN UPGRADE TO A WARNING FOR SOME COUNTIES AS HEAVIER PRECIP CONTINUES. FOR THE GRIDS...ADJUSTED FOR LATEST TEMP/WIND TRENDS. OTHERWISE NOT MUCH TO CHANGE. HEAVIER PRECIP EXPECTED TO SHIFT TO THE EAST AS DAY WEARS ON...ALLEVIATING THE HEAVY RAIN THREAT ACROSS THE WEST LATE IN THE DAY. RXR MODELS FINALLY COMING INTO COLLABORATION ON HANDLING OF UPPER TROF/LOW HEADING INTO THE ERN US. RAIN TOOK ITS TIME INVADING THE REGION BUT IT IS FINALLY HERE. LOOKS LIKE A GOOD SOAKING RAIN FOR THE NEXT 12 HOURS OR SO BEFORE SYSTEM MAKES A FAST EXIT OFF THE COAST WHERE THE MODELS NOW AGREE ON MAKING THE THING CLOSE OFF AND SLOW DOWN. UPPER LOW APPARENT IN WATER VAPOR SHOTS SPINNING THRU DIXIE. COUPLED UPPER JET STREAK SET UP IS SUPPORTING WIDESPREAD RAINS HEADING INTO THE REGION. MANY INGREDIENTS POINTING TO GENERALIZED 1 TO 2 INCH RAINS ASSOC WITH THE FRONT AND TROF. ANOMALY CHARTS SHOW +3 TO 5 STD DEV LL SLY JET SURGING INTO THE STATE EARLY TODAY INTO THIS AFTERNOON. PWATS EXCEEDING 3 STD DEV ABOVE NORM ALSO PROGGED BY ETA AND GFS. AS FRONT NEARS...THERMALLY DIRECT CIRCULATION IN THE RETREATING JET ENTRANCE REGION IS FORECAST TO TIGHTEN UP AND HELPS SUPPORT INCREASING LOW-MID LEVEL FRONTOGENETIC FORCING. BETWEEN THE SURGE OF MOISTURE AND INCREASING SUPPORT FOR INTENSE UPWARD VERTICAL MOTION...RAIN HEAVY AT TIMES LOOKS LIKE A SURE THING. WHAT CHANGED OVER THE LAST DAY OR SO IS THE NOW FAIRLY RAPID EXIT OF THE SYSTEM. IT STARTED WITH THE 06Z GFS LAST NIGHT WHICH ALL OF A SUDDEN REVERSED A TREND TWD FCSTG THE TROF TO CUT OFF AND SLOW DOWN VERY NEAR PA. THE ETA WAS OUT THERE SOMEWHERE WITH A CLOSED LOW HEADING FOR THE BAHAMAS. SINCE THAT TIME MODELS HAVE COME INTO ACCORD IN RACING THE SYSTEM THROUGH AND CLOSING OFF THE LOW OVER A PART OF THE WORLD THAT WOULD ALLOW FAIR WX TO BUILD INTO THE STATE FOR THE END OF THE WEEK AND WEEKEND. IN FACT...FAIRLY NICE CONDITIONS FOR WEEKEND LOOK LIKE A GOOD BET WITH NEW MRF HIGHS SUGGESTING 60S FOR SAT SUN AS BROAD RIDGE DEVELOPS OVER ERN US. REST OF DISCUSSION FROM LONG TERM FCSTR... FRIDAY NIGHT THROUGH SUNDAY...DRIER FORECAST THAN PREVIOUSLY THOUGHT AS MID-RANGE MODELS HAVE COME INTO BETTER AGREEMENT. THE UPPER LEVEL LOW THAT WAS FORECAST TO CUT-OFF ALONG THE MID-ATLANTIC COAST IS NOW FORECAST TO MOVE WELL OUT TO SEA...LEAVING CENTRAL PA UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE AND SOUTHWEST FLOW ALOFT. WITH DRY AIR IN PLACE AND WEAK SURFACE GRADIENT...IT WILL FEEL VERY PLEASANT FOR MID-LATE NOVEMBER WITH MILD TEMPS AND LIGHT WINDS. HIGH TEMPS WILL AVERAGE AROUND 10 DEGREES ABOVE NORMAL THROUGH THE WEEKEND. MONDAY AND TUESDAY...THE NEXT CHANCE OF RAIN ARRIVES MONDAY ASSOCIATED WITH A COLD FRONT MOVING IN FROM THE WEST. BEST CHANCE WILL BE ACROSS THE WESTERN HALF OF THE CWA AS THE SYSTEM QUICKLY LIFTS NE. COOLER TEMPS AND DRIER CONDITIONS SHOULD DEVELOP IN THE WAKE OF THIS SYSTEM FOR TUESDAY. LA CORTE/JV && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FOR ALL OF CENTRAL PA THROUGH EARLY EVENING. TORNADO WATCH IN EFFECT FOR E COUNTIES THROUGH 6 PM. &&
Hazardous weather outlook, Nov 19, 11:14 AM EST, 2 hours 21 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-191815- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1114 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR CENTRAL PENNSYLVAIA INTO THIS EVENING. RAINFALL WILL AVERAGE BETWEEN 1 AND 2 INCHES...WITH A FEW SPOTS RECEIVING UPWARDS OF 3 INCHES. IN ADDITION...STRONG TO SEVERE STORMS MAY FORM ACROSS THE SOUTHERN PORTION OF CENTRAL PENNSYLVANIA LATER THIS AFTERNOON AND EVENING...ESPECIALLY ALONG THE MARYLAND BORDER. THE MAIN THREAT WILL BE HEAVY RAIN...GUSTY WINDS...AND HAIL...BUT ISOLATED TORNADOES COULD OCCUR. .DAYS TWO THROUGH SEVEN... ANOTHER ROUND OF STRONG WINDS AND HEAVY RAIN WILL BE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY. MARTIN
In the hours before
Special weather statement, Nov 19, 11:01 AM EST, 2 hours 34 minutes before
PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-200200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1101 AM EST WED NOV 19 2003 FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Nov 19, 11:06 AM EST, 2 hours 29 minutes before
PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-200200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1106 AM EST WED NOV 19 2003 ...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN PENNSYLVANIA THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN PENNSYLVANIA...AS A STRONG WARM FRONT MOVES NORTH OF THE REGION THIS AFTERNOON. SHOWERS ARE EXPECTED TO TAPER OFF FOR A BRIEF TIME THIS AFTERNOON...ALLOWING FOR SOME HEATING TO OCCUR. WHILE HEATING WILL BE LIMITED...A STRONG COLD FRONT WILL MOVE INTO THE REGION FROM WEST TO EAST THIS EVENING. THIS MAY ALLOW A FEW STORMS TO FORM ALONG AND JUST AHEAD OF THE COLD FRONT. THE MAIN THREAT WILL BE DAMAGING WINDS...HEAVY RAIN...HAIL...AND DANGEROUS LIGHTNING...BUT CONDITIONS MAY SUPPORT THE FORMATION OF ISOLATED TORANDOES AS WELL. STRONG TO SEVERE STORMS WILL BE POSSIBLE AS FAR NORTH AS INTERSTATE 80...BUT THE MAIN AREA OF CONCERN WILL BE MAINLY ALONG THE MARYLAND BORDER...FROM ABOUT CHAMBERSBURG EASTWARD. SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Nov 19, 12:15 PM EST, 1 hour 20 minutes before
PAZ018-019-026>028-036-045-046-049>052-056-057-059-063>066-191915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1215 PM EST WED NOV 19 2003 ...STRONG COLD FRONT MOVING INTO AREA... A STRONG COLD FRONT WILL MOVE INTO THE AREA THIS AFTERNOON. IN ADDITION TO HEAVY RAIN...STRONG...GUSTY WINDS WILL PRECEDE AND ACCOMPANY THE FRONTAL PASSAGE. WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE THIS AFTERNOON...POSSIBLY DOWNING TREE LIMBS.
Special weather statement, Nov 19, 12:55 PM EST, 40 minutes before
PAZ028-050-052-056>059-063>066-192300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1255 PM EST WED NOV 19 2003 ...A TORNADO WATCH IS IN EFFECT UNTIL 600 PM EST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...CUMBERLAND...DAUPHIN...JUNIATA...LANCASTER...LEBANON... NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER AND YORK. A STRONG FRONTAL SYSTEM COUPLED WITH A POTENT UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS AFTERNOON. THE POTENTIAL EXISTS FOR ANY STORMS TO GENERATE WIND GUSTS IN EXCESS OF 50 MPH...AND MAY ALSO CONTAIN BRIEF TORNADOES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 10:43 AM EST | Flash Flood Warning | CTP | Cambria, Clearfield, Elk, Somerset | 4 hr |
| Nov 19, 11:31 AM EST | Flash Flood Warning | CTP | Bedford, Blair | 4 hr |
| Nov 19, 11:47 AM EST | Flash Flood Warning | CTP | Cameron, McKean, Warren | 4 hr |
| Nov 19, 12:37 PM EST | Flash Flood Warning | CTP | Centre, Fulton, Huntingdon | 4 hr |
| Nov 19, 1:56 PM EST | Severe Thunderstorm Warning | CTP | Lancaster, York | 64 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.